The personal story below is intended for informational purposes only. The National Blood Clot Alliance (NBCA) holds the rights to all content that appears on its website. The use by another organization or online group of any content on NBCA’s website, including the patient stories that appear here, does not imply that NBCA is connected to these other organizations or groups or condones or endorses their work. Please contact firstname.lastname@example.org with questions about this matter.
Geraldine Siquieros is a nurse who ignored PE symptoms in herself that she would respond to immediately in a patient. Her experience taught her a lot.
A few years ago, I felt unusually weak, faint, and short of breath while walking with my husband and three children. I needed to take breaks to rest and catch my breath. Given that I work full time as a Registered Nurse and am 37 years old, I thought I was just tired from a long and hard week.
That same evening I noticed these symptoms, I went to bed early, but awakened at midnight with sharp, crushing chest pain. I woke my husband to tell him that I thought I was having a heart attack. He wanted to phone 911, but I discouraged him, because I thought it was probably heartburn.
I left for work the next morning, but noticed that I was increasingly short of breath, with a sharp pain in my chest whenever I took a breath. I finally went to see my doctor later that afternoon, who rushed me to the Emergency Room where a CT scan found clots in the lower and upper lobes of my right lung, a pulmonary embolism (PE) for which I took the blood thinner warfarin for 9 months.
Six months after I started warfarin, my INR was 7.6, (normal is 2.0-3.0, and a high INR means there is danger of bleeding). I had a GI (gastrointestinal or gut) bleed that required 4 blood transfusions, because my red blood count was extremely low. My INR was being monitored monthly and my warfarin dose kept steady, and there was nothing that my doctor and I could pinpoint to explain this increase in my INR. My intake of vitamin K containing foods was steady, and I did not take any new medication. My doctor decided to discontinue warfarin, due to the bleed. Three days later, I experienced leg pain, and ended up back in the hospital with a DVT five days later.
Eight hours after I was admitted, I started to experience chest pain again, although the pain was different from my previous symptoms. This time I felt short of breath and dull, heavy pressure, as if an elephant was sitting on my chest, different from the symptoms I felt with my first PE, when I felt short of breath and sharp chest pain. I was taken to ICU where they ran another CT scan that showed a saddle embolus, a type of PE that is rare and commonly fatal. My hematologist and other physicians are shocked that I survived to tell about it. An IVC (inferior vena cava) filter was placed to prevent any more clots from traveling to my lungs.
Since my GI bleed, I’ve been in and out of the hospital for severe anemia that required blood transfusions, iron deficiency that required iron infusions, and post-op complications from surgery.
Blood tests showed elevated Factor VIII and fibrinogen blood clotting disorders.
Because of my experience, I advise everyone not to ever ignore abnormal symptoms and to listen to their body. I now check my INR weekly with a home INR monitor, because I am on lifelong warfarin. Not only do I test myself, but I now teach other patients how to do INR home testing. It’s empowering to know I can control a small portion of my condition and help others to feel the same.
I have been a Registered Nurse for 13 years and work full-time in the Department of Public Health. Even though I know better than to ignore any symptoms of chest discomfort or shortness of breath I patients, I ignored my own. This was a hard lesson to learn, but I hope my story will prompt others to seek medical help right away, and not wait for symptoms to get worse, since it could be a fatal mistake.
Take Home Messages
- Read advice from patient within the story.
- Home testing of INR gives a sense of control and has good outcomes in terms of taking warfarin safely.
- Seek care immediately for any chest pain and shortness of breath.